• Neuro-Ophthalmology/Orbit

    This study published in the September 2010 issue of Retina reports on three patients who experienced rapid and complete vision loss associated with fludarabine toxicity following standard dosing.

    Fludarabine toxicity to the central nervous system (CNS) has been described with moderate frequency at high doses and rarely at standard low doses. One of the patients, a 23-year-old man with systemic lupus erythematosus, experienced rapid and severe vision loss, generalized neurologic decline and eventual death after administration of fludarabine before stem cell transplantation. The other two patients, a 48-year-old woman and a 60-year-old man, both had metastatic melanoma and similar courses after receiving fludarabine as part of a preparatory regimen before adoptive cell therapy.

    Fundus examination showed punctuate yellow flecks in the macula after visual decline in two cases. In all three cases, serum antiretinal antibodies were negative before and after treatment, lending support to the diagnosis of toxic rather than cancer-, melanoma- or autoimmune-associated retinopathy. This also suggests that irreversible blindness from fludarabine toxicity might result from direct neurotoxicity to both the CNS white matter, as previously reported, and to retinal ganglion and bipolar cells, perhaps by a similar mechanism, directly targeting central neuronal cells. In all three patients, electrophysiological testing showed markedly decreased B-waves, and pathologic analysis showed loss of retinal bipolar and ganglion cells, gliosis within the retina and optic nerve and optic nerve atrophy.

    The authors recommend counseling patients about fludarabine's potential neurotoxic effects, in addition to other possible adverse effects. They recommend clinicians consider the diagnosis of fludarabine toxicity in patients who develop abrupt vision loss several weeks after fludarabine treatment, even at conventional doses.